Skip to main content

Towards a Complexity Dichotomy for Colourful Components Problems on k-caterpillars and Small-Degree Planar Graphs

  • Conference paper
  • First Online:
Combinatorial Algorithms (IWOCA 2019)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 11638))

Included in the following conference series:

  • 625 Accesses


A connected component of a vertex-coloured graph is said to be colourful if all its vertices have different colours, and a graph is colourful if all its connected components are colourful. Given a vertex-coloured graph, the Colourful Components problem asks whether there exist at most p edges whose removal makes the graph colourful, and the Colourful Partition problem asks whether there exists a partition of the vertex set with at most p parts such that each part induces a colourful component. We study the problems on k-caterpillars (caterpillars with hairs of length at most k) and explore the boundary between polynomial and NP-complete cases. It is known that the problems are NP-complete on 2-caterpillars with unbounded maximum degree. We prove that both problems remain NP-complete on binary 4-caterpillars and on ternary 3-caterpillars. This answers an open question regarding the complexity of the problems on trees with maximum degree at most 5. On the positive side, we give a linear time algorithm for 1-caterpillars with unbounded degree, even if the backbone is a cycle, which outperforms the previous best complexity for paths and widens the class of graphs. Finally, we answer an open question regarding the complexity of Colourful Components on graphs with maximum degree at most 5. We show that the problem is NP-complete on 5-coloured planar graphs with maximum degree 4, and on 12-coloured planar graphs with maximum degree 3. Since the problem can be solved in polynomial-time on graphs with maximum degree 2, the results are the best possible with regard to the maximum degree.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 59.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 79.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others


  1. Adamaszek, A., Popa, A.: Algorithmic and hardness results for the colorful components problems. Algorithmica 73(2), 371–388 (2015)

    Article  MathSciNet  Google Scholar 

  2. Avidor, A., Langberg, M.: The multi-multiway cut problem. Theoret. Comput. Sci. 377(1–3), 35–42 (2007)

    Article  MathSciNet  Google Scholar 

  3. Bousquet, N., Daligault, J., Thomassé, S.: Multicut is FPT. In: Proceedings of the Forty-Third Annual ACM Symposium on Theory of Computing, pp. 459–468. ACM (2011)

    Google Scholar 

  4. Bruckner, S., Hüffner, F., Komusiewicz, C., Niedermeier, R., Thiel, S., Uhlmann, J.: Partitioning into colorful components by minimum edge deletions. In: Kärkkäinen, J., Stoye, J. (eds.) CPM 2012. LNCS, vol. 7354, pp. 56–69. Springer, Heidelberg (2012).

    Chapter  Google Scholar 

  5. Bulteau, L., Dabrowski, K.K., Fertin, G., Johnson, M., Paulusma, D., Vialette, S.: Finding a small number of colourful components. arXiv preprint arXiv:1808.03561 (2018)

  6. Dondi, R., Sikora, F.: Parameterized complexity and approximation issues for the colorful components problems. Theoret. Comput. Sci. 739, 1–12 (2018).

    Article  MathSciNet  MATH  Google Scholar 

  7. Fellows, M.R., Fertin, G., Hermelin, D., Vialette, S.: Upper and lower bounds for finding connected motifs in vertex-colored graphs. J. Comput. Syst. Sci. 77(4), 799–811 (2011)

    Article  MathSciNet  Google Scholar 

  8. He, G., Liu, J., Zhao, C.: Approximation algorithms for some graph partitioning problems. In: Graph Algorithms and Applications, vol. 2, pp. 21–31. World Scientific (2004)

    Google Scholar 

  9. Hsu, W.L., Tsai, K.H.: Linear time algorithms on circular-arc graphs. Inf. Process. Lett. 40(3), 123–129 (1991)

    Article  MathSciNet  Google Scholar 

  10. Hung, L.T.Q., Sysło, M.M., Weaver, M.L., West, D.B.: Bandwidth and density for block graphs. Discret. Math. 189(1–3), 163–176 (1998)

    Article  MathSciNet  Google Scholar 

  11. Lichtenstein, D.: Planar formulae and their uses. SIAM J. Comput. 11(2), 329–343 (1982)

    Article  MathSciNet  Google Scholar 

  12. Marx, D., Razgon, I.: Fixed-parameter tractability of multicut parameterized by the size of the cutset. SIAM J. Comput. 43(2), 355–388 (2014)

    Article  MathSciNet  Google Scholar 

  13. Misra, N.: On the parameterized complexity of colorful components and related problems. In: Iliopoulos, C., Leong, H.W., Sung, W.-K. (eds.) IWOCA 2018. LNCS, vol. 10979, pp. 237–249. Springer, Cham (2018).

    Chapter  Google Scholar 

  14. Tovey, C.A.: A simplified NP-complete satisfiability problem. Discret. Appl. Math. 8(1), 85–89 (1984)

    Article  MathSciNet  Google Scholar 

  15. Zheng, C., Swenson, K., Lyons, E., Sankoff, D.: OMG! orthologs in multiple genomes – competing graph-theoretical formulations. In: Przytycka, T.M., Sagot, M.-F. (eds.) WABI 2011. LNCS, vol. 6833, pp. 364–375. Springer, Heidelberg (2011).

    Chapter  MATH  Google Scholar 

Download references


The authors wish to thank Marthe Bonamy for suggesting these problems, and Paul Ouvrard for our valuable discussions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Clément Dallard .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2019 Springer Nature Switzerland AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Chlebíková, J., Dallard, C. (2019). Towards a Complexity Dichotomy for Colourful Components Problems on k-caterpillars and Small-Degree Planar Graphs. In: Colbourn, C., Grossi, R., Pisanti, N. (eds) Combinatorial Algorithms. IWOCA 2019. Lecture Notes in Computer Science(), vol 11638. Springer, Cham.

Download citation

  • DOI:

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-25004-1

  • Online ISBN: 978-3-030-25005-8

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics